Uniqueness results for operators in the variational sequence
Volume 95 / 2009
Annales Polonici Mathematici 95 (2009), 125-133 MSC: 49Q99, 49S05, 58A20, 58A32. DOI: 10.4064/ap95-2-3
We prove that the most interesting operators in the Euler–Lagrange complex from the variational bicomplex in infinite order jet spaces are determined up to multiplicative constant by the naturality requirement, provided the fibres of fibred manifolds have sufficiently large dimension. This result clarifies several important phenomena of the variational calculus on fibred manifolds.